Georgia, 2015

Damaging Winds and Lightning Strike in Georgia, July 2 to 5, 2015

July 2 to 5, 2015 · NWS TAE · 30 events in 16 counties and zones

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$123,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

Scattered afternoon thunderstorms developed in an environment favorable for severe wet microbursts with high Wet Microburst Severity Index values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jul 2, 9:41 AM EST, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 2, 9:41 AM EST, 3 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1041 AM EDT THU JUL 2 2015

.NEAR TERM [THROUGH TODAY]...

THIS MORNING'S ANALYSIS STILL SHOWS UPPER LEVEL RIDGING OVER THE
WESTERN STATES WITH BROAD TROUGHING OVER THE EAST. THE 1000-700 MB
FLOW IS WESTERLY TODAY ON THE 12Z KTAE SOUNDING WITH A DECENT
AMOUNT OF INSTABILITY AND MID LEVEL LAPSE RATES NEAR OR SLIGHTLY
GREATER THAN 6 C/KM. VISIBLE SATELLITE IMAGERY SHOWS A GOOD BIT OF
SUNSHINE ACROSS THE AREA THIS MORNING WITH INCREASING CLOUDINESS
OFF TO THE WEST. OVERALL...THE CAM GUIDANCE FORECASTS A FAIRLY
ACTIVE AFTERNOON WITH CONVECTION DEVELOPING EARLY IN THE AFTERNOON
ACROSS THE WEST AND SPREADING EASTWARD ACROSS MOST OF THE AREA
DURING THE REMAINDER OF THE AFTERNOON. SEVERAL OF THE MEMBERS HAVE
EXPLICIT WIND GUSTS IN THE 40-50 KNOT RANGE...AND A FEW STRONG TO
SEVERE STORMS ARE POSSIBLE THIS AFTERNOON.

&&

.PREV DISCUSSION [645 AM EDT]...

.SHORT TERM [TONIGHT THROUGH SATURDAY]...

A RATHER BROAD, WEAK 500 MB TROUGH WILL CONTINUE OVER MUCH OF THE
EASTERN CONUS, WITH THE BASE OF THIS TROUGH (MARKED BY THE 588 DM
LINE) REMAINING OVER CENTRAL AL AND GA. AT THE SURFACE, THE WESTERN
EXTENT OF THE BERMUDA RIDGE WILL CONTINUE ACROSS CENTRAL FL AND THE
EASTERN GULF OF MEXICO. THE WEAK UPPER LEVEL +PV ANOMALY MOVING
THROUGH OUR FORECAST AREA TODAY WILL WEAKEN AND BE EAST OF THE
REGION TONIGHT, WITH ENOUGH MID-UPPER LAYER DRYING ON FRIDAY AND
SATURDAY FOR LOWER POPS. THE POP WILL BE IN THE 30-40 PERCENT RANGE
FRIDAY AFTERNOON, THEN AROUND 30 PERCENT FOR THE FOURTH OF JULY.
THESE VALUES ARE A LITTLE BELOW CLIMO, BUT SLIGHTLY ABOVE MOS
CONSENSUS. WITH THE REDUCED CLOUD COVER COMES WARMER DAYTIME
TEMPERATURES, AND WE EXPECT HIGHS AWAY FROM THE BEACHES IN THE MID
90S. DESPITE THE LOWER POPS, THE FORECAST THERMODYNAMIC PROFILE WILL
BE SUPPORTIVE OF ISOLATED PULSE SEVERE STORMS EACH AFTERNOON. IN
FACT, THE DRIER AIR ALOFT, STEEPER-THAN-AVERAGE MID LAYER LAPSE
RATES, AND RATHER HIGH SURFACE THETA-E VALUES, WOULD SUGGEST AN
INCREASED RISK OF WET MICROBURSTS- THOUGH ISOLATED.

.LONG TERM [SATURDAY NIGHT THROUGH THURSDAY]...

THE GFS AND ECMWF SOLUTIONS ARE IN BETTER AGREEMENT THAN 24 HOURS
AGO. A WEAK MID-UPPER TROUGH OVER THE SOUTHEAST WILL TRANSLATE
SLOWLY EASTWARD INTO NEXT WEEK, LEAVING OUR FORECAST AREA PRIMARILY
UNDER THE INFLUENCE OF A RIDGE BUILDING EASTWARD FROM TX. DESPITE
THIS RIDGING, THE MOS CONSENSUS POPS ARE STILL VERY CLOSE TO
CLIMATOLOGY (AROUND 40 PERCENT EACH AFTERNOON AND EVENING ACROSS
MUCH OF OUR FORECAST AREA), PROBABLY DUE TO THE LACK OF DRYING
ALOFT. IT APPEARS THE 1000-700 MB MEAN WINDS WILL EITHER BE WEAK OR
HAVE AN OFFSHORE COMPONENT, WHICH WOULD INDICATE A LATER START TO
SEABREEZE-GENERATED CONVECTION (AS OPPOSED TO STARTING IN THE
MORNING). THIS WOULD ALLOW FOR WARM HIGH TEMPERATURES, GENERALLY IN
THE MID 90S.

.AVIATION...
[THROUGH 12Z FRIDAY]... THUNDERSTORMS WILL BE WIDESPREAD THIS
AFTERNOON. INCLUDED TEMPO GROUPS FOR GUSTY WINDS AND MVFR
VISIBILITIES IN STORMS BETWEEN 18 AND 22Z AT DHN, ABY, VLD AND
TLH. RAIN CHANCES ARE LOWER AT ECP SO MENTIONED VCTS.

.MARINE...

LIGHT TO MODERATE WEST-SOUTHWEST WINDS ARE LIKELY TO CONTINUE
THROUGH FRIDAY EVENING AS THE COASTAL WATERS REMAIN NORTH OF THE
BERMUDA RIDGE. WINDS WILL BE AT THEIR STRONGEST DURING THE AFTERNOON
AND EVENING HOURS. LIGHTER WINDS ARE EXPECTED THIS WEEKEND.

.FIRE WEATHER...

THERE ARE NO FIRE WEATHER CONCERNS FOR THE NEXT SEVERAL DAYS.

.HYDROLOGY...

RIVER STAGES REMAINED BELOW THEIR LOCAL ACTION LEVELS, AND THIS IS
LIKELY TO CONTINUE FOR THE NEXT SEVERAL DAYS AS WE DO NOT EXPECT
ORGANIZED HEAVY RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...

TALLAHASSEE   90  73  93  73  94 /  70  10  30  10  30
PANAMA CITY   86  78  88  78  89 /  50  10  10  10  30
DOTHAN        90  73  93  74  93 /  70  10  20  10  30
ALBANY        90  73  92  73  93 /  70  20  40  20  30
VALDOSTA      91  72  93  73  95 /  70  20  40  10  30
CROSS CITY    92  73  93  72  94 /  40  10  20  10  30
APALACHICOLA  90  77  91  76  91 /  40  10  10  20  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AL...NONE.
GM...NONE.
&&

NEAR TERM...DVD
SHORT TERM...FOURNIER
LONG TERM...FOURNIER
AVIATION...WESTON
MARINE...FOURNIER
FIRE WEATHER...WESTON
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Jul 2, 12:03 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
103 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 PM     TSTM WND DMG     6 SE BLOUNTSTOWN AIRPOR 30.39N 84.97W
07/02/2015                   LIBERTY            FL   911 CALL CENTER

            TREE DOWN NEAR SR-12 AND LAKE MYSTIC ROAD.

&&

GODSEY
Local storm report, Jul 2, 12:45 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
145 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 PM     TSTM WND DMG     4 ENE SAMSON            31.13N 85.98W
07/02/2015                   GENEVA             AL   BROADCAST MEDIA

            SEVERAL TREES DOWN BETWEEN SAMSON AND COFFEE SPRINGS. PEA
            SIZE HAIL ALSO REPORTED.

&&

GODSEY
Special weather statement, Jul 2, 12:56 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
156 PM EDT THU JUL 2 2015

FLZ016>018-027-028-118-127-128-GAZ157-021845-
LEON FL-COASTAL WAKULLA FL-INLAND JEFFERSON FL-COASTAL JEFFERSON FL-
COASTAL TAYLOR FL-INLAND TAYLOR FL-INLAND WAKULLA FL-GADSDEN FL-
GRADY GA-
156 PM EDT THU JUL 2 2015

...SIGNIFICANT WEATHER ADVISORY FOR LEON...SOUTHWESTERN JEFFERSON...
SOUTHEASTERN GADSDEN AND NORTHEASTERN WAKULLA COUNTIES UNTIL 245 PM
EDT...

AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MIDWAY
TO NEAR CRAWFORDVILLE...AND MOVING NORTHEAST AT 30 MPH.

WINDS NEAR 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
ST. MARKS...WOODVILLE...CRAWFORDVILLE...HAVANA...TALLAHASSEE...
MIDWAY...WAKULLA...HYDE PARK...FOREST MEADOWS PARK...FALLSCHASE...
BETHEL...STATE CAPITAL COMPLEX...EIGHT MILE POND...BELAIR...
TALLAHASSEE MALL...CHAIRES...NEWPORT...BAUM...LAKE BRADFORD AND
CHAIRES CROSSROADS.

LAT...LON 3051 8457 3069 8432 3068 8416 3025 8389
      3024 8391 3019 8392 3019 8394 3017 8393
      3010 8405 3009 8413 3007 8417 3010 8416
      3010 8420 3008 8420 3009 8423 3011 8423
      3010 8426 3011 8427 3007 8428
TIME...MOT...LOC 1755Z 227DEG 26KT 3048 8451 3023 8434

42-DVD
Local storm report, Jul 2, 12:59 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
159 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0119 PM     TSTM WND GST     NAPIER FIELD            31.32N 85.46W
07/02/2015  M48 MPH          DALE               AL   NWS EMPLOYEE

            DOTHAN REGIONAL AIRPORT MEASURED 48 MPH GUST.

&&

GODSEY
Local storm report, Jul 2, 1:15 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
215 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     ASHFORD                 31.18N 85.24W
07/02/2015                   HOUSTON            AL   911 CALL CENTER

            A COUPLE TREES REPORTED DOWN IN ASHFORD.

&&

GODSEY
Local storm report, Jul 2, 1:16 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
216 PM EDT THU JUL 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0157 PM     TSTM WND DMG     COTTONWOOD              31.05N 85.30W
07/02/2015                   HOUSTON            AL   911 CALL CENTER

            A COUPLE TREES DOWN IN COTTONWOOD.

&&

GODSEY

The radar

The Ft Rucker radar (KEOX), 51 km away, was scanning. The volume nearest the first event began at 18:26 UTC.

Open the radar archive at this moment

Event by event

29 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Early

When
July 2, 1:25 PM EST
Where
Early County, Blakely
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.370, -84.930

A few trees were blown down in Blakely.

Thunderstorm Wind, Decatur

When
July 2, 1:50 PM EST
Where
Decatur County, 2.77 mi E of Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.978, -84.563

A tree was blown down onto Highway 253.

Thunderstorm Wind, Decatur

When
July 2, 1:58 PM EST
Where
Decatur County, West Bainbridge
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.910, -84.580

A tree was blown down in West Bainbridge.

Thunderstorm Wind, Mitchell

When
July 2, 2:15 PM EST
Where
Mitchell County, 2.82 mi N of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.160, -84.159

A large tree was blown down on Back 9 Road.

Thunderstorm Wind, Grady

When
July 2, 2:19 PM EST
Where
Grady County, 3.45 mi N of Cairo
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.920, -84.206

Two trees were blown down along Highway 93.

Thunderstorm Wind, Mitchell

When
July 2, 2:20 PM EST
Where
Mitchell County, 0.08 mi ENE of Camilla
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
31.230, -84.209

A tree and power line were blown down on Harney Street in Camilla.

Thunderstorm Wind, Mitchell

When
July 2, 2:24 PM EST
Where
Mitchell County, 4.12 mi ESE of Pelham
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.089, -84.090

A tree was blown down onto Highway 3 heading towards Meigs.

Thunderstorm Wind, Thomas

When
July 2, 2:24 PM EST
Where
Thomas County, 1.6 mi SSE of Quality
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.020, -84.057

A tree was blown down along Highway 3 north of Lee White Road.

Thunderstorm Wind, Colquitt

When
July 2, 2:40 PM EST to 3:10 PM EST
Where
Colquitt County, Hartsfield to Ellenton
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.210, -83.970

Multiple trees and power lines were blown down across Colquitt county.

Thunderstorm Wind, Worth

When
July 2, 2:45 PM EST to 3:15 PM EST
Where
Worth County, Sylvester to Sumner
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
911 Call Center
Coordinates
31.530, -83.830

Numerous trees down across the county including some trees on homes. Damage was estimated.

Thunderstorm Wind, Lee

When
July 2, 2:48 PM EST
Where
Lee County, 1.27 mi SSW of Stocks
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.634, -84.100

Power lines were blown down on Big Oak Dr.

Thunderstorm Wind, Cook

When
July 2, 3:10 PM EST to 3:22 PM EST
Where
Cook County, Flat Ford to Adel
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.220, -83.500

Numerous trees were blown down across the county.

Thunderstorm Wind, Brooks

When
July 2, 3:12 PM EST
Where
Brooks County, Morven
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.940, -83.490

Several trees were blown down across northern Brooks county near Highway 133.

Thunderstorm Wind, Tift

When
July 2, 3:15 PM EST to 3:30 PM EST
Where
Tift County, Omega to Brookfield
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.340, -83.590

Multiple trees and power lines were blown down across the county.

Thunderstorm Wind, Berrien

When
July 2, 3:30 PM EST to 3:45 PM EST
Where
Berrien County, Enigma to Glory
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
31.410, -83.320

Multiple trees and power lines were blown down in the northern part of Berrien county.

Thunderstorm Wind, Lowndes

When
July 2, 3:37 PM EST
Where
Lowndes County, 1.82 mi NE of Hahira
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.010, -83.350

A couple of trees were blown down across northern Lowndes county.

Thunderstorm Wind, Irwin

When
July 2, 3:49 PM EST
Where
Irwin County, 6.07 mi S of Holt
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.502, -83.150

A tree was blown down at LAX Highway and Lilac Road.

Thunderstorm Wind, Lanier

When
July 2, 3:49 PM EST
Where
Lanier County, Teeterville to Lakeland
Measured
55 kt (63 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.110, -83.140

Numerous trees were blown down across the county.

Lightning, Lee

When
July 4, 12:15 PM EST
Where
Lee County, 1.5 mi SSE of Armena
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
31.650, -84.270

Lightning started a house fire and caused damage on Westerlee Drive in Lee county via WALB-TV. Damage was estimated.

Thunderstorm Wind, Lee

When
July 4, 12:15 PM EST
Where
Lee County, 2.12 mi WSW of Philema
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.742, -84.045

A tree was blown down onto Philema Road North.

Thunderstorm Wind, Thomas

When
July 4, 1:16 PM EST
Where
Thomas County, 2.72 mi SSW of Thomasville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.792, -83.990

A tree was blown down near 6470 Metcalf Road.

Thunderstorm Wind, Colquitt

When
July 4, 1:40 PM EST
Where
Colquitt County, 0.55 mi ENE of South Moultrie
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.154, -83.762

A traffic light blew down on Veterans Ave.

Thunderstorm Wind, Lowndes

When
July 4, 2:50 PM EST
Where
Lowndes County, Valdosta
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.830, -83.270

A tree and a traffic light were blown down in Valdosta.

Thunderstorm Wind, Lowndes

When
July 4, 2:55 PM EST
Where
Lowndes County, 2.75 mi ENE of Valdosta
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
30.850, -83.230

Power lines were blown down on the east side of Valdosta.

Thunderstorm Wind, Miller

When
July 5, 9:30 AM EST
Where
Miller County, Mayhaw
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
31.170, -84.870

Power lines were blown down in western Miller county.

Thunderstorm Wind, Grady

When
July 5, 10:55 AM EST
Where
Grady County, 3.49 mi S of Elpino
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
30.940, -84.240

A tree was blown down onto Highway 112.

Thunderstorm Wind, Mitchell

When
July 5, 10:55 AM EST
Where
Mitchell County, 2.1 mi WNW of Lester
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.376, -84.070

A couple of trees were blown down along Highway 93.

Thunderstorm Wind, Cook

When
July 5, 12:08 PM EST
Where
Cook County, Adel
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.130, -83.420

A few trees were blown down in Adel.

Thunderstorm Wind, Berrien

When
July 5, 12:20 PM EST
Where
Berrien County, 2.89 mi SSW of Nashville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.162, -83.270

A tree was blown down near Highway 50.

Thunderstorm Wind, Berrien

When
July 5, 12:24 PM EST
Where
Berrien County, 0.48 mi S of Allenville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
31.113, -83.210

A tree was blown down near Sirmans Road and Highway 129.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2015Every state in 2015This day in weather historyWarnings in Georgia, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 594902, 594903, 594904, 594905, 594906, 594907, 594908, 594909, 594911, 594913, 594910, 594914, 594912, 594915, 594917, 594916, 594918, 594919, 594920, 594921, 594922, 594923, 594924, 594925, 594926, 594927, 594928, 594929, 594930, 594931.